Korean J Neurotrauma.  2016 Oct;12(2):156-158. 10.13004/kjnt.2016.12.2.156.

A Fatal Adverse Effect of Barbiturate Coma Therapy: Dyskalemia

Affiliations
  • 1Department of Neurosurgery, Cheju Halla Hospital, Jeju, Korea. hixos@naver.com

Abstract

The management guideline for traumatic brain injury (TBI) recommends high-dose barbiturate therapy to control increased intracranial pressure refractory to other therapeutic options. High-dose barbiturate therapy, however, may cause many severe side effects; the commonly recognized ones include hypotension, immunosuppression, hepatic dysfunction, renal dysfunction, and prolonged decrease of cortical activity. Meanwhile, dyskalemia remains relatively uncommon. In this study, we report the case of a hypokalemic patient with severe rebound hyperkalemia, which occurred as a result of barbiturate coma therapy administered for TBI treatment.

Keyword

Hypokalemia; Hyperkalemia; Barbiturate; Brain injuries

MeSH Terms

Brain Injuries
Coma*
Humans
Hyperkalemia
Hypokalemia
Hypotension
Immunosuppression
Intracranial Pressure
Full Text Links
  • KJN
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error